Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 4, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jul 12, 2008, 4:42 PM PDT for Kern County, California. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2008, 4:42 PM PDT (23:42 UTC)
- Expired
- Jul 12, 2008, 6:45 PM PDT
- In force
- 2 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 5:38 PM PDT | FLASH FLOOD | 2 Sw Lake Isabella, CA | FIREFIGHTER AT PIUTE FIRE REPORTED FLASH FLOODING ON ERSKINE CREEK. |
| Jul 12, 6:40 PM PDT | FLASH FLOOD | 3 Ssw Lake Isabella, CA | NWS EMPLOYEE REPORTED FLASH FLOODING IN THE TOWN OF BODFISH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 11.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2429 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KHNX 122344 FFWHNX CAC029-130145- /O.NEW.KHNX.FF.W.0004.080712T2342Z-080713T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 442 PM PDT SAT JUL 12 2008 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA... * UNTIL 645 PM PDT * AT 432 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE ISABELLA...MOUNTAIN MESA...GLENNVILLE AND KERNVILLE EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3578 11802 3536 11803 3532 11854 3578 11855 $$ SANGER
1 follow-up statement
000 WGUS76 KHNX 130111 FFSHNX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 609 PM PDT SAT JUL 12 2008 CAC029-130145- /O.CON.KHNX.FF.W.0004.000000T0000Z-080713T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KERN CA- 609 PM PDT SAT JUL 12 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR CENTRAL KERN COUNTY... AT 600 PM PDT...FIRE FIGHTERS REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOFFORD HEIGHTS...WALKER PASS...RIVERKERN...MOUNTAIN MESA...LAKE ISABELLA AND KERNVILLE ERSKINE CREEK WAS FLOODING FROM SOUTHWEST OF LAKE ISABELLA TO LAKE ISABELLA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3578 11802 3536 11803 3532 11854 3578 11855 $$ SANGER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:06 PM PDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 12, 3:06 PM PDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 306 PM PDT SAT JUL 12 2008 .DISCUSSION...AN EASTERLY WAVE SLOWLY PROGRESSING WESTWARD CONTINUES TO AFFECT INYO AND SAN BERNARDINO COUNTIES THIS AFTERNOON. SATELLITE IMAGERY ALONG WITH REGIONAL DOPPLER RADAR OBSERVATIONS SHOW CONVECTIVE DEVELOPMENT MAINLY OVER THE TULARE AND FRESNO COUNTY MOUNTAINS...AND POSSIBLY STARTING OVER THE KERN COUNTY MOUNTAINS. LATEST MODEL PROGS CONTINUE TO SHOW THE BEST LI/S AND CAPE VALUES RESIDING OVER THE SIERRA NEVADA AND KERN COUNTY MOUNTAINS. WILL NOT RULE OUT THE POSSIBILITY OF SOME CONVECTION EXTENDING INTO THE SOUTHERN SAN JOAQUIN VALLEY AROUND KERN COUNTY AS DEVELOPMENT DRIFTS OFF THE HIGHER ELEVATIONS. YET...WILL CONFINE THE DEVELOPMENT TO AREAS OUTSIDE OF MERCED AND LOWER MARIPOSA COUNTIES AS INSTABILITY BECOMES VERY WEAK IN THOSE AREAS AND THE FLOW ALOFT BECOMES MORE WESTERLY. SHOULD EXPECT THUNDERSTORM ACTIVITY TO DIMINISH OVERNIGHT BEFORE DEVELOPMENT BEGINS AGAIN ON SUNDAY. LOOKING FURTHER OUT...MONDAY WILL SEE A CONTINUATION OF THUNDERSTORM ACTIVITY AS MODELS SHOW A NORTHWARD SURGE ON MONSOONAL MOISTURE PUSHING INTO THE DISTRICT. BY TUESDAY...MODELS BEGIN SHOWING A MORE WESTERLY (ONSHORE) FLOW PATTERN DEVELOPING TO SHIFT THE MOISTURE EASTWARD. WILL CONFINE ANY FURTHER DEVELOPMENT TO THE MOUNTAINS BEFORE DRYING THE ENTIRE DISTRICT ON WEDNESDAY. THE NEXT WEATHER CONCERN WILL ARISE TOWARD THE END OF THE PERIOD AROUND SATURDAY AS THE REMAINS OF A DISTURBANCE VEERING EAST AND INTO CENTRAL CALIFORNIA. WHILE STILL IS STILL AROUND THE END OF THE PERIOD...WILL NOT ADD ANY MENTION OF PRECIP TOWARD SATURDAY. YET...WILL MONITOR THIS SITUATION TO SEE OF THIS TROPICAL DISTURBANCE MANAGES TO MOVE CLOSER TO THE DISTRICT. && .AVIATION...VFR EXCEPT AREAS OF MVFR SFC AND ALOFT IN HZ/FU ACROSS THE CENTRAL CALIFORNIA INTERIOR THROUGH 00Z MONDAY. ISOLATED THUNDERSTORMS CONTINUING THROUGH TONIGHT INTO SUNDAY ACROSS THE MTNS AND DESERTS...POSSIBLY SPREADING WEST INTO THE SAN JOAQUIN VALLEY AND FOOTHILLS TONIGHT INTO SUNDAY. && .AIR QUALITY ISSUES...PLEASE SEE SFOAQAHNX && .HNX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MOLINA AVN/FW...SANGER WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 12, 4:58 AM PDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 458 AM PDT SAT JUL 12 2008 CAZ089>099-131200- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 458 AM PDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF INTERIOR CENTRAL CALIFORNIA. .DAY ONE...TODAY AND TONIGHT AIR QUALITY ALERT REMAINS IN EFFECT. FOR MORE INFORMATION PLEASE REFER TO SFOAQAHNX /WMO HEADER...AEUS76 KHNX/. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AIR QUALITY ALERT WILL REMAIN IN EFFECT UNTIL AT LEAST NOON ON MONDAY. IN ADDITION...ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH SUNDAY EVENING IN THE SAN JOAQUIN VALLEY, ADJACENT FOOTHILLS, AND THE DESERT AREAS. THE DESERT THUNDERSTORMS MAY HAVE THE POTENTIAL FOR VERY HEAVY DOWN BURSTS RESULTING IN FLASH FLOODING OVER PRONE AREAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. WEATHER.GOV/HANFORD
In the hours before
Special weather statement, Jul 12, 3:31 PM PDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 331 PM PDT SAT JUL 12 2008 CAZ095-097-130015- KERN COUNTY MOUNTAINS-TULARE COUNTY MOUNTAINS- 331 PM PDT SAT JUL 12 2008 ...GUSTY WINDS POSSIBLE THROUGH 5 PM NEAR GLENNVILLE AND LAKE ISABELLA... A THUNDERSTORM COMPLEX OVER SOUTHEASTERN TULARE COUNTY WAS MOVING SOUTH AT 5 MPH TOWARD THE KERN COUNTY LINE. AS INDIVIDUAL THUNDERSTORM CELLS COLLAPSE...THEY MAY PRODUCE STRONG OUTFLOW WINDS. THESE WINDS COULD AFFECT THE JOHNSONDALE...GLENNVILLE... KERNVILLE AND LAKE ISABELLA AREAS THROUGH 5 PM TODAY. BOATERS ON LAKE ISABELLA SHOULD BE ALERT FOR GUSTY WINDS THAT COULD PRODUCE ROUGH WATERS AND CAPSIZE BOATS. LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS SOURCE...FOR UPDATES ON THIS SITUATION. SANGER WEATHER.GOV/HANFORD
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:42 PM PDT | Severe Thunderstorm Warning | HNX | Tulare | 63 min |
| Jul 12, 2:52 PM PDT | Flash Flood Warning | HNX | Tulare | 113 min |
| Jul 12, 3:51 PM PDT | Severe Thunderstorm Warning | HNX | Kern, Tulare | 54 min |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.